Texas, 2025Damaging Winds in Texas, July 21, 2025
July 21, 2025 · NWS LUB · 4 events in 3 counties and zones
Very hot temperatures on the afternoon of the 21st allowed for a few isolated thunderstorms to develop across portions of the South Plains, and extreme southern Texas Panhandle. Several of these storms produced severe wind gusts as they collapsed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot temperatures on the afternoon of the 21st allowed for a few isolated thunderstorms to develop across portions of the South Plains, and extreme southern Texas Panhandle. Several of these storms produced severe wind gusts as they collapsed. One storm that affected Quitaque (Briscoe County) caused a roof to be blown off of a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 21, 12:30 PM CST, 4 hours 59 minutes earlier. Its key messages:
- Updated at 129 PM CDT Mon Jul 21 2025
- Widely scattered high-based t-storms mainly west of I-27/Highway 87 late this afternoon and evening which could produce strong wind gusts and locally heavy downpours.
- Temperatures cool slightly to values near normal during the middle of the week, warming above average again by next weekend.
- Thunderstorm chances return each afternoon and evening from Tuesday through Thursday, the severe threat remains low.
Area forecast discussion, Jul 21, 12:30 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
130 PM CDT Mon Jul 21 2025
...New SHORT TERM, LONG TERM, AVIATION...
.KEY MESSAGES...
Updated at 129 PM CDT Mon Jul 21 2025
- Widely scattered high-based t-storms mainly west of
I-27/Highway 87 late this afternoon and evening which could
produce strong wind gusts and locally heavy downpours.
- Temperatures cool slightly to values near normal during the
middle of the week, warming above average again by next
weekend.
- Thunderstorm chances return each afternoon and evening from
Tuesday through Thursday, the severe threat remains low.
&&
.SHORT TERM...
(This evening through Tuesday)
Issued at 129 PM CDT Mon Jul 21 2025
An interesting forecast for the area this evening. A broad
upper-ridge remains entrenched across the Southern Plains, but it's
undercut by a smaller-scale cyclonic circulation across central TX
that is nearly stationary. The gradient around these two features
has produced just a bit of enhancement in the easterly flow aloft
today, with the morning sounding at MAF showing easterly flow about
700mb. Also of interest, the morning storms have inhibited heating
across the western South Plains where we would normally expect the
first activity to develop. Temperatures across that area are running
as much as 15 degrees cooler than at this time yesterday (as
evidenced by the West Texas Mesonet station at Morton). Meanwhile,
it is heating up in the Rolling Plains, especially for the canyon
adjacent areas from northern Floyd and Motley Counties into Briscoe
and Hall. High temperatures from around Northfield through Caprock
Canyons State Park and Estelline may once again top out around 105F.
Despite the rich deep-layer moisture present across the region
(PWATs running around 1.2 to 1.5 inches), the extent of convective
development and organization late this afternoon and evening is more
uncertain due to the slower warm-up out west. The CAMs have been
backing off of coverage and intensity of storms. There is still a
bit of a signal for development in the deeply heated airmass across
Briscoe and Hall County, with additional isolated development across
the western South Plains. If we can get a couple storms to organize
along their cold pools, we could see some activity progress slowly
toward the I-27/Highway 87 corridor this evening. And it's not out
of the question that the low-level jet could support some lingering
activity overnight or that we could see some additional development
early Tuesday morning due to the tropical-like mid-level nocturnal
destabilization.
Not a whole lot changes with the pattern/airmass on Tuesday. There's
still a slight weakness in the height field across the region with
ample monsoonal moisture, but little flow aloft. Absent any
complications from morning activity, we will look for scattered
showers and t-storms to develop near the TX/NM state line late
afternoon and drift eastward Tuesday evening. Temperatures should
back off just slightly, with highs mainly in the 90s to about 101 in
the low Rolling Plains.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 129 PM CDT Mon Jul 21 2025
Slightly wetter and cooler conditions are expected through the
extended forecast, as the persistent upper level ridge make a slight
shift east over the Gulf States while an upper level trough digs
through the PacNW. In turn, we will see upper level flow shift out
of the southwest, aiding in an axis of monsoonal moisture to stream
into the region. Meanwhile at the surface, southerly surface winds
will continue to pump in moisture from the Gulf with dewpoints
progged in the upper 50s and 60s, although these dewpoints are not
nearly as high as what we saw a few weeks ago. Given moist southerly
winds through the low to mid-levels, along with moist isentropic
ascent noted at the 315K level, showers and thunderstorms will be
possible each afternoon through Thursday as the upper level ridge
centers itself over the southeastern CONUS, with the western
periphery of the ridge clipping portions of our eastern half of the
CWA. Given the positioning of the ridge still remaining over
portions of the area, the best chance area for any precipitation will
be confined to areas generally along and west of the I-27 corridor,
closer to the better instability and moisture convergence. The
overall severe threat remains low with storms, however, locally
heavy wind gusts will be possible given the inverted-v nature of
profile soundings, with the presence of a dry-sub cloud layer, and
DCAPE values up to 1500 J/kg. Although models have backed off on
this in recent runs, there is a chance that any convection ongoing
Tuesday evening could persist through the overnight hours Wednesday
as a +30 knot LLJ ramps up, which could allow storms to grow
upscale. If this happens, given PWATs well above seasonal normals
and soundings showing a decent saturated column of moisture present
over the region suggests that storms could be capable of heavy
rainfall at times. In addition to the potential for rainfall,
slightly cooler conditions will be possible, with decreased
thickness values and potential cloud cover helping to limit diurnal
heating. This cool down will be marginal, with temperatures only a
few degrees cooler in the low to mid 90s.
Warmer and drier conditions are expected to return late this week
into the weekend as the upper level trough to our west becomes
absorbed into the main flow, while the upper level ridge amplifies
and moves back overhead. Some ensembles hint at the potential for
the upper high to become centered over the FA by the weekend, which
would lead to increased thickness values and temperatures back in
the upper 90s and triple digits, with little to no precipitation
chances.
&&
.AVIATION...
(18Z TAFS)
Issued at 129 PM CDT Mon Jul 21 2025
VFR conditions will prevail for the most part at all
terminals for the next 24 hours. There is a low chance of TSRA in
the vicinity of KLBB and KPVW this evening - and again late Tuesday
afternoon. Once again, the LLJ picks up tonight, increasing to about
35-40 kts, and lead to some choppiness for takeoffs and landings
through Sunday morning. Also recommend checking density altitude
with the hot temperatures across the area this afternoon and again
on Tuesday afternoon.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...33
LONG TERM....12
AVIATION...33
Hazardous weather outlook, Jul 21, 12:35 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
135 PM CDT Mon Jul 21 2025
TXZ021>044-221845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
135 PM CDT Mon Jul 21 2025
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated to widely scattered showers and thunderstorms are
expected to develop late this afternoon and evening, mainly for
areas west of a line from Silverton to Tahoka. Strong wind gusts to
50 mph and locally heavy rainfall are the main threats from this
activity.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Chances for showers and thunderstorms return each evening through
Thursday, mainly for areas west of the I-27 corridor. The overall
severe threat remains low with the primary hazard being locally
heavy rainfall which may lead to a few flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 21, 4:35 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Lubbock TX
535 PM CDT Mon Jul 21 2025
TXZ024-025-212300-
Briscoe TX-Hall TX-
535 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HALL AND
SOUTHEASTERN BRISCOE COUNTIES THROUGH 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Turkey. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque, and Valley Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3463 10083 3431 10080 3431 10115 3460 10113
TIME...MOT...LOC 2234Z 079DEG 1KT 3446 10091
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
26Special weather statement, Jul 21, 5:21 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Lubbock TX
621 PM CDT Mon Jul 21 2025
TXZ035-212345-
Lubbock TX-
621 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN LUBBOCK COUNTY THROUGH
645 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Lubbock International Airport, or 9 miles north of
Lubbock, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lubbock, Abernathy, Wolfforth, Shallowater, Lubbock International
Airport, Texas Tech University, Downtown Lubbock, Lubbock South
Plains Mall, Woodrow, Reese Center, New Deal, and Lubbock Science
Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3354 10208 3369 10208 3383 10195 3383 10183
3372 10172 3342 10185
TIME...MOT...LOC 2321Z 129DEG 6KT 3370 10186
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
26Thunderstorm Wind, Lubbock
- When
- July 21, 5:29 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.670, -101.820
The Automated Surface Observing System at Lubbock International Airport measured a wind gust of 58 mph.
Thunderstorm Wind, Briscoe
- When
- July 21, 8:46 PM CST
- Where
- Briscoe County, Quitaque
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.370, -101.050
Local broadcast media relayed a report of a roof blown off of a house in the town of Quitaque.
Thunderstorm Wind, Swisher
- When
- July 21, 9:43 PM CST to 9:48 PM CST
- Where
- Swisher County, Vigo Park
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.650, -101.480
A Texas Tech University West Texas mesonet site near Vigo Park measured severe wind gusts from 2143 CST through 2148 CST with a peak gust of 64 mph.
Thunderstorm Wind, Lubbock
- When
- July 21, 11:09 PM CST
- Where
- Lubbock County, 4 mi NNE of Shallowater
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.733, -101.953
A Texas Tech University West Texas mesonet site near Shallowater measured a severe wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 21, 20251 death · 21 events
- Rip Current in Michigan, July 21, 20259 injured · 1 event
- Flash Flooding and Flooding in Kansas, July 21 to 24, 20251 in hail · 35 events
- Damaging Winds in Oklahoma, July 21, 2025$48,000 · 67 kt wind · 2 events
- Damaging Winds in Georgia, July 21, 2025$37,000 · 2 events
- Excessive Heat and Heat in Mississippi, July 21, 202522 events
- Excessive Heat and Heat in South Dakota, July 21 to 23, 202518 events
- Damaging Winds in Texas, July 21, 2025$20,000 · 74 kt wind · 2 events
- Hail and Damaging Winds in Kansas, July 21, 20251 in hail · 12 events
- Excessive Heat and Heat in Iowa, July 21 to 23, 202511 events
- Excessive Heat and Heat in Arkansas, July 21, 202510 events
- Damaging Winds in Utah, July 21, 202564 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275015, 1275018, 1275016, 1275017.